Safety Brief - A Risk That Should Not Be Tolerated
From the June 14, 2007 issue
Nurses who are directed to enter the pharmacy after hours are often subjected to a heightened risk of selecting the wrong medication. The following recent event provides one of many examples of the danger of this practice. A patient was brought to an emergency department (ED) after complaining of shortness of breath. He’d been feeling ill for several days. The patient was about to be transferred from the ED to a patient room when his condition suddenly worsened. A physician assistant ordered furosemide injection for diuresis. A nurse went into a locked pharmacy after it was closed to retrieve the drug. The Joint Commission prohibits this practice, but the facility was not accredited by this agency. The nurse returned to the ED and administered the medication she had retrieved from the pharmacy. Within a minute, the patient arrested and was unable to be resuscitated. The nurse had accidentally retrieved a vial of potassium chloride concentrate injection from the pharmacy instead of furosemide. The death was initially attributed to natural causes. The mix-up was discovered several hours later when the nurse returned to the pharmacy to document the medication in a logbook. While making the entry, the nurse realized that furosemide came in a brown bottle with a yellow lid, whereas the drug she had selected was in a clear vial with a black lid. She then learned that the vial she had selected was potassium chloride, not furosemide. Although it is unclear why the error occurred, potassium-furosemide mix-ups reported in the past have often been related to mental slips in which the IV diuretic was tied to an order for a potassium level and/or potassium supplementation (Cohen M. Potassium chloride and Lasix injection - peculiar pattern of medication error deaths. INS Newsline 1992; 13(5):6-7).